Q: 22 year old male is admitted to ICU with suspected Ethylene Glycol toxicity. Patient is intubated, getting IVF boluses, Pyridoxine and Thiamine is administrated and fomepizole is on its way from pharmacy. You also called renal service for back up to initiate hemodialysis (HD) if needed. Meanwhile nurse hand you over ECG showing prolong QT interval. What is your first thought
Answer: D (Hypocalcemia)
Prolong QT interval in Ethylene Glycol toxicity signifies a major problem and possible impending renal failure. Urinary crystal formation requires a sufficient amount of time for ethylene glycol to be metabolized into oxalate. Calcium oxalate formation depletes serum calcium. Developing oliguria or anuria in the presence of hypocalcemia is the sign of impending renal failure and may require institution of HD. Indication of HD in ethylene glycol toxicity should depend on overall clinical situation but generally includes pH < 7.25, acute renal failure, Ethylene glycol level >50 or Serum glycolic acid >8.